Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Post Exposure Prophylaxis
Jun 6, 2014

Hi,

Iam SM, Iam currently taking post exposure prophylaxis (PEP) and on my third week. On my third week I got exposed to HIV again. Do I have to take another 30 days dosage or the remaining 9 days medication will do?

Response from Dr. Young

Hello and thanks for posting.

You raise an interesting question, as if you're already taking PEP and your re-exposed to HIV, could the PEP work as a pre-exposure prophylaxis (PrEP)?

What we know that it takes about a week for PrEP to reach protective levels, so in principle, you may be already protected from the new exposure. What's not clear is how long you need to take medications for PrEP to be protected after the exposure.

Pragmatically, I'd be concerned though (in the absence of proof of the concept) that stopping too soon could still leave you at risk. Much would depend on the nature of the exposure (what was the viral load of the contact, what type of exposure - insertive, receptive, oral, anal or vaginal).

A conservative approach would be to recalibrate the timeline to add 4 weeks of treatment from the last exposure. This would leave no doubts as to the effectiveness of PEP. Moreover, if it seems that your lifestyle places you at repeated risk of exposures, you might consider asking about going on to pre-exposure prophlyaxis with Truvada. If adhered to, this has been shown to be very effective in preventing HIV infection.

I hope this is helpful, BY



Previous
Hair loss - Meds or Stress?
Next
Anti Retroviral drugs and effects on those above 50

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement